Although new research shows that the use of statins increases risk of developing type 2 diabetes, the absolute risk is low—particularly in the context of statins’ ability to reduce coronary events.

A recent study reports, “Clinical practice in patients with moderate or high cardiovascular risk or existing cardiovascular disease should not change” (Lancet. 2010;375:735-742).

Researchers conducted a meta-analysis of 13 statin trials involving a total of 91,140 participants, including the JUPITER and PROSPECT studies. Over an average follow-up period of four years, 4,278 people taking statins and 2,052 controls developed diabetes. Statin therapy was linked with a 9% hike in the risk for diabetes, particularly in older participants.

According to investigators, statin therapy may raise diabetes risk through a molecular mechanism, but the results don’t prove that.

Despite the recommendation to continue statin use in people with moderate or high cardiovascular risk, the study notes that “the raised diabetes risk should be taken into account if statin therapy is considered for patients at low cardiovascular risk or patient groups in which cardiovascular benefit has not been proven.”

Some data showed a worsening of blood glucose control in the presence of powerful statins or high doses of statins. However, these data were not included in the analysis because “the assumption that any possible increase in incident diabetes on statin therapy is related to dose is untested.” Nevertheless, monitoring glucose levels in older adults who are using statins could be useful.

Investigators conclude, “In view of the overwhelming benefit of statins for reduction of cardiovascular events, the small absolute risk for development of diabetes is outweighed by cardiovascular benefit in the short term and medium term in individuals for whom statin therapy is recommended.”

Those who do develop type 2 diabetes usually begin treatment with metformin, but be on the alert for noncompliance for a most unusual reason: Patients may stop taking metformin not because of pharmacologic GI upset (a common side effect of the drug), but because the drug’s strong fishy odor nauseates them (Ann Intern Med. 2010;152:267-268).

Researchers recommend that when patients stop taking metformin, clinicians should “consider inquiring more closely about revulsion to the odor of the medication.” Extended-release preparations may not be as offensive.